Oregon, 2012

Heavy Snow in Oregon, February 24 to 25, 2012

February 24 to 25, 2012 · NWS MFR · 1 event in 1 county or zone

A storm system brought snow to lower elevations than usual. A Winter Weather Advisory was issued for this system, but one report verified a Heavy Snow Warning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A storm system brought snow to lower elevations than usual. A Winter Weather Advisory was issued for this system, but one report verified a Heavy Snow Warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 24, 9:00 PM PST, 2 hours earlier.

Area forecast discussion, Feb 24, 9:00 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
900 PM PST FRI FEB 24 2012

.DISCUSSION...THE FOCUS THIS EVENING IS ON WINDS...SEAS/SURF AND
PRECIPITATION TONIGHT INTO SATURDAY. A COLD FRONT HAS REACHED THE
CASCADES AND WILL CONTINUE ACROSS THE EAST SIDE BETWEEN NOW AND
AROUND MIDNIGHT. WINDS HAVE PEAKED ON THE WEST SIDE BUT WILL
CONTINUE TO INCREASE ON THE EAST SIDE OVERNIGHT THEN REMAIN
STRONG...ESPECIALLY IN LAKE COUNTY THROUGH SATURDAY MORNING.

SEAS WILL RAPIDLY INCREASE OVERNIGHT WITH THE HIGH SURF ADVISORY
IN EFFECT FROM EARLY SATURDAY MORNING THROUGH SATURDAY AFTERNOON.
SEAS WERE ONLY ABOUT 8 FEET AT PT. ST. GEORGE LAST HOUR BUT WILL
RISE TO AROUND 20 FEET ON SATURDAY.

THE SNOWFALL FORECAST LOOKS ON TRACK WITH ADVISORY LEVEL AMOUNTS
AND MOST OF THE ACCUMULATION IN WESTERN OREGON. SNOW LEVELS ARE
AROUND 3K TO 4K FEET RIGHT NOW BUT WILL FALL TO AROUND 1500 FEET
BY SUNRISE ON SATURDAY AND RISE SLIGHTLY TO 2000 FEET AS THE
COVERAGE OF SHOWERS DIMINISHES DURING THE DAY ON SATURDAY. SNOW
SHOWERS WILL BE MORE WIDESPREAD WITH PRECIPITATION RATES ENHANCED
AS THE SHORTWAVE PRESENTLY OFFSHORE FROM NORTHERN OREGON MOVES
SOUTHEAST INTO OREGON LATE TONIGHT THROUGH AROUND SUNRISE.

&&

.AVIATION...A STRONG COLD FRONT HAS MOVED EAST THROUGH NORTH BEND
AND ROSEBURG AND IS JUST MOVING THROUGH MEDFORD NOW. THE VERTICAL
WIND PROFILE AT KRBG SUGGESTS THERE IS A CHANCE FOR WIND SPEED AND
DIRECTIONAL SHEAR NEAR KRBG THROUGH 9Z WITH SURFACE WINDS FROM THE
SOUTHWEST AND WEST WINDS NEAR 2000 FT AGL. WIND SPEED SHEAR IS
ALSO POSSIBLE THROUGH 9Z NEAR KMFR. THE FRONT WILL CONTINUE MOVING
INLAND TONIGHT RESULTING IN CIGS LOWERING TO MVFR WITH OCCASIONAL
IFR CONDITIONS. FOR NOW KLMT HAS THE BEST CHANCE IN SEEING REDUCED
VISIBILITY DUE TO INCREASING SNOW SHOWERS AFTER 5Z. THE LOWER CIGS
WILL PERSIST INTO SATURDAY MORNING. CONDITIONS WILL IMPROVE LATE
SATURDAY MORNING...EXCEPT PERSISTENT MOIST WESTERLY FLOW WILL
CONTINUE MOUNTAIN OBSCURATIONS AND SNOW SHOWERS OVER THE OREGON
CASCADES THROUGH THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 110 PM PST FRI FEB 24 2012/

DISCUSSION...24/12Z NAM/GFS IN.

THE CENTRAL PACIFIC RIDGE THAT HAS BEEN NEARLY STATIONARY OVER THE
PAST WEEK IS WEAKENING AND MOVING EAST...AND THE OVERALL PATTERN
IS TRANSITIONING TO A MORE PROGRESSIVE REGIME. THE RIDGE AXIS
WILL BREAK TO THE EAST OF THE MEDFORD CWA LATER TODAY AND A
SIGNIFICANT LONG WAVE TROUGH WILL MOVE ONSHORE THIS EVENING. IT
WILL PUSH A COLD FRONT ONSHORE AHEAD OF IT LATE THIS AFTERNOON INTO
THIS EVENING. POST-FRONTAL SHOWERS WILL PERSIST THROUGH SATURDAY
AND DIMINISH SATURDAY NIGHT. SNOW LEVELS AHEAD OF THE FRONT WILL
BE AROUND 6000-7000 FEET...DROPPING TO 1500-2000 FEET BEHIND THE
FRONT. THE HIGHEST AMOUNTS WILL BE IN THE KALMIOPSIS WILDERNESS
AND THE CASCADES...WHERE THE OROGRAPHIC LIFTING WILL BE OPTIMIZED.
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR ALL THE WEST SIDE
ZONES FOR SIGNIFICANT AMOUNTS IN THE CASCADES AND FOR LOW SNOW
LEVELS ELSEWHERE. A HIGH WIND WARNING IS ALSO IN EFFECT FOR
ORZ030/031 EAST OF THE CASCADES. WIND ADVISORIES WILL BE ISSUED
FOR ORZ029 AND CAZ084/085 LATER THIS AFTERNOON.

ONCE THAT TROUGH MOVES THROUGH...ANOTHER LONG WAVE RIDGE WILL SET
UP OFFSHORE AND ONCE AGAIN THE MAIN WEATHER DRIVER WILL BECOME
SHORT WAVES EMBEDDED IN NORTHWESTERLY FLOW. THIS RIDGE WILL NOT BE
AS LONG-LIVED THOUGH...AND A MUCH WEAKENED VERSION OF IT WILL
BREAK TO THE EAST OF THE AREA MONDAY NIGHT. BEFORE THAT HAPPENS
THOUGH...THE 24/12Z GFS AND THE 24/00Z EC RUNS BOTH SHOW A STRONG
SHORT WAVE SLIDING DOWN FROM THE NORTH SUNDAY NIGHT. THE
TRAJECTORY OF THIS FEATURE IS CRITICAL IN THAT A SMALL DIFFERENCE
IN THAT TRAJECTORY WILL DETERMINE IF IT WILL SUPPORT SHOWER
ACTIVITY OR IF IT WILL BE A DRY "INSIDE SLIDER"...THE MAIN EFFECT
OF WHICH WILL BE TO ENHANCE LOW LEVEL OFFSHORE FLOW. THE GFS STILL
SAYS SHOWERS...AND THE EC IS NOW TRENDING TOWARD THE GFS SOLUTION.
WILL LIKELY RAISE POPS IN THAT TIME FRAME TODAY. MONDAY LOOKS TO
BE A QUIET DAY IN BETWEEN SYSTEMS.

EXTENDED DISCUSSION...TUESDAY THROUGH FRIDAY. THE OPERATIONAL
MODELS SUGGEST A PROGRESSIVE PATTERN WILL CONTINUE THE THE REST OF
NEXT WEEK INTO NEXT WEEKEND WITH THE SOURCE REGION COMING FROM
THE GULF OF ALASKA. THIS MEANS WE CAN EXPECT COOLER THAN NORMAL
TEMPERATURES ALONG WITH ABOVE NORMAL PRECIPITATION. RIGHT NOW THE
NEXT SYSTEM IS EXPECTED TO ARRIVE TUESDAY AFTERNOON AT THE COAST
AND MOVE INLAND TUESDAY NIGHT WITH SNOW LEVEL LOWERING BELOW THE
MAJOR PASSES BY EARLY WEDNESDAY MORNING. A COOL MOIST NORTHWEST
FLOW CONTINUES WEDNESDAY WITH SHOWERS LIKELY. THE DETAILS BEYOND
NEXT WEDNESDAY DIFFER SOME BETWEEN THE OPERATIONAL EC AND GFS. FOR
NOW HAVE GONE WITH A BLEND BETWEEN THE TWO MODELS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 7 AM PST SATURDAY FOR ORZ030-031.
     WINTER WEATHER ADVISORY UNTIL 10 AM PST SATURDAY ABOVE 1500 FEET
     FOR ORZ021>026.
     WINTER WEATHER ADVISORY UNTIL 10 AM PST SATURDAY FOR ORZ027-028.
     HIGH SURF ADVISORY FROM 4 AM TO 4 PM PST SATURDAY FOR ORZ021.
     WIND ADVISORY UNTIL 7 AM PST SATURDAY FOR ORZ029.

CA...WINTER WEATHER ADVISORY UNTIL 10 AM PST SATURDAY ABOVE 1500 FEET
     FOR CAZ080-081.
     WIND ADVISORY UNTIL 7 AM PST SATURDAY FOR CAZ084-085.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM PST SATURDAY FOR
     PZZ356-376.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST SUNDAY FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR PZZ356-376.
     GALE WARNING UNTIL 4 AM PST SATURDAY FOR PZZ350-370.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST SUNDAY FOR PZZ350-370.

DW
Hazardous weather outlook, Feb 24, 3:20 PM PST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
320 PM PST FRI FEB 24 2012

ORZ021-022-251600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
320 PM PST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 8 PM PST THIS EVENING
THROUGH 10 AM PST SATURDAY FOR ELEVATIONS ABOVE 1500 FEET. PLEASE
SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY MORNING.

A HIGH SURF ADVISORY IS IN EFFECT FROM 4 AM PST SATURDAY MORNING
THROUGH 4 PM PST SATURDAY AFTERNOON. PLEASE SEE THE COASTAL
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-081-ORZ023>026-251600-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
320 PM PST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 8 PM PST THIS EVENING
THROUGH 10 AM PST SATURDAY FOR ELEVATIONS ABOVE 1500 FEET. PLEASE
SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-251600-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
320 PM PST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 8 PM PST HIS EVENING
THROUGH 10 AM PST SATURDAY. PLEASE SEE THE WINTER WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ030-031-251600-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
320 PM PST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 7 PM PST THIS EVENING
THROUGH 7 AM PST SATURDAY. PLEASE SEE THE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-085-ORZ029-251600-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
320 PM PST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 7 PM PST THIS EVENING THROUGH 7
AM PST SATURDAY MORNING. PLEASE SEE THE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 24, 10:52 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1052 PM PST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     NON-TSTM WND GST ESE ALTURAS             41.49N 120.54W
02/24/2012  M35 MPH          MODOC              CA   TRAINED SPOTTER

            SUSTAINED 28 MPH.

&&

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Douglas County

When
February 24, 11:00 PM PST to February 25, 10:00 AM PST
Where
Central Douglas County forecast zone
Reported by
Trained Spotter
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

A spotter 10NW Tiller reported 5.1 inches of snow in 11 hours ending at 25/1000 PST.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360758.